GET THE APP

An Uncommon Dermatologic Emergency Caused by a Commonly Prescribed Drug | Abstract
Internal Medicine: Open Access

Internal Medicine: Open Access
Open Access

ISSN: 2165-8048

Abstract

An Uncommon Dermatologic Emergency Caused by a Commonly Prescribed Drug

Samayra Miranda Rodriguez, José Betancourt, Francisco Fernández, Myrelis Miranda, Coromoto Palermo and José Hernan Martínez

Seventy six years old man with history of arterial hypertension and gout brought to the emergency room due to pruritic maculopapular rash starting two days before admission. First noted at his back, then progressively distributed throughout the body. He was taking allopurinol for gout. Physical exam revealed an acutely ill patient, somnolent, but oriented in 3 spheres. Vital signs showed tachycardia, tachypnea, and borderline low arterial blood pressure. He had swelling of tongue, lips, eyelids, as well as oral ulcers. His condition deteriorated with skin detachment of 90% of surface area. Also presented altered mental status and hypoxemia requiring endotracheal intubation. Intravenous gammaglobulin was administered as well as 6 liters of intravenous fluids. Skin wounds were covered with appropriate dressing, and he was transferred to Intensive Care Unit. The patient was diagnosed with Toxic Epidermal Necrolysis (TEN), confirmed by skin biopsy which shows epithelial necrosis. Unfortunately 2 days later he died. TEN is a dermatologic emergency that is characterized by an acute epidermal necrosis. It is determined by the percent of body surface area with epidermal detachment involving greater than 30%. Up to 80% of cases of TEN are drug related. In the United States the annual incidence is around 0.22 to 1.23 cases per 100,000 population. Mortality rate approaches 40% to 50%. The patient suffered from TEN secondary to allopurinol, a common prescribed drug. The majority of drug reactions that we commonly see at the emergency room are minor skin reactions or even angioedema, but rarely TEN. It is an impressive reaction that we have to treat aggressively, similar to third degree burns. Most common causes of death are from complications such as dehydration, infections and respiratory compromise. A complete history and physical exam is essential to find the etiologic agent and provides prompt management in order to decrease mortality.